Alert archive / Louisiana / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 113, NWS Shreveport, LA

April 13, 2018Bienville Parish, Jackson Parish, Lincoln Parish, Louisiana

NWS Shreveport, LA issued this severe thunderstorm warning at Apr 13, 2018, 6:24 PM CDT for Bienville Parish, Jackson Parish, Lincoln Parish, Louisiana. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 13, 2018, 6:24 PM CDT (23:24 UTC)
Expired
Apr 13, 2018, 7:15 PM CDT
In force
51 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

Counties Bienville Parish, LA, Jackson Parish, LA, Lincoln Parish, LA

The radar

The Shreveport radar (KSHV), 120 km from the middle of the area, began a volume at 23:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 13, 6:55 PM CDTFUNNEL CLOUD2 Ne Ruston, LAVIDEO OF FUNNEL CLOUD FROM RUSTON PD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 13, 1:50 PM CDTTornado Watch PDSSPC8 hr

The nearest sounding before it

Shreveport, LA (KBAD), launched 12:00Z, 11.4 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2018-04-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 81 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2018-04-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 239 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
81 J/kg
Mixed-layer CIN
-535 J/kg
Mixed-layer LCL
655 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
239 m²/s²
0-3 km storm-relative helicity
283 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

715 
WUUS54 KSHV 132324
SVRSHV
LAC013-049-061-140015-
/O.NEW.KSHV.SV.W.0113.180413T2324Z-180414T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Shreveport LA
624 PM CDT FRI APR 13 2018

The National Weather Service in Shreveport has issued a

* Severe Thunderstorm Warning for...
  Northwestern Jackson Parish in north central Louisiana...
  East central Bienville Parish in northwestern Louisiana...
  Central Lincoln Parish in north central Louisiana...

* Until 715 PM CDT

* At 624 PM CDT, a severe thunderstorm was located 8 miles south of 
  Grambling, moving northeast at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Ruston, Grambling, Choudrant, Vienna, Quitman, Downsville, D
  Arbonne and Unionville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1000 PM CDT for north central
and northwestern Louisiana.

LAT...LON 3231 9275 3238 9286 3274 9258 3273 9255
      3272 9255 3272 9253 3271 9252 3267 9252
      3267 9242 3259 9241 3257 9241
TIME...MOT...LOC 2323Z 217DEG 32KT 3241 9276 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

15

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 13, 3:50 PM CDT, 2 hours 34 minutes earlier.

Area forecast discussion, Apr 13, 3:50 PM CDT, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
350 PM CDT Fri Apr 13 2018

.DISCUSSION...
Multiple rounds of strong to severe thunderstorms are expected
across the area from late this afternoon through the overnight and
early morning hours. Tornadoes, very large hail, damaging
straight-line winds, and locally heavy rainfall are possible.

Severe convection is rapidly developing ahead of a dryline from
North Central Oklahoma south towards the DFW Metroplex. Farther to
the east, scattered showers and storms have been considerably
less intense, so far. These storms may rapidly intensify and
become severe as CAPE values are around 2000-2500 J/kg and deep
layer shear is around 40 kts. Low-level shear profiles are also
more than sufficient to support a tornado threat. Our greatest
concern, at the moment, is that these storms will become surface-
based and develop into discrete supercells with the potential for
tornadoes, very large hail, and damaging winds. Due to this threat,
after coordination with SPC and NWS-LZK, the decision was made to
issue PDS Tornado Watch #40.

As a very strong upper trough currently over Northeast Colorado moves
eastward across Northern Kansas, the increased forcing for ascent
and increased instability aloft will result in a rapid increase
in convective coverage and intensity. The storms are expected to
form into one or more linear complexes, which will move across the
area this evening and through the overnight hours. This process
is expected to begin during the 00z-03z time frame this evening.
The primary threat area will be across Southwest Arkansas,
Northwest Louisiana, and portions of Northeast Texas. As the
advancing cold front overtakes the dryline and moves across the
area after 03z, convection should backbuild to the southwest along
the front down into Deep East Texas and the remainder of
Louisiana. Once the linear complexes develop, the main severe
weather threat will transition to damaging straight-line wind
gusts. However, the development of any embedded supercell
structures within the complexes will pose a tornado risk.

In addition to the main severe threats, locally heavy rain will also
be possible, especially with the squall lines and any training
that might occur. Storm total rainfall amounts could be as much as
one to three inches east of a line from DeQueen AR to Toledo Bend
Dam. The highest amounts should be over Southwest and South
Central Arkansas. This could lead to isolated flash flooding.
Given that the threat is expected to be isolated, we have decided
not to issue a Flash Flood Watch.

Latest model guidance continues to support a somewhat slower and
later movement of this system. The latest ECMWF holds convection
well to the west across much of the area during the day Saturday.
Most of the guidance is much faster and exits the convection by noon Saturday.
However, given the tendency for the models to trend slower with
each run, PoPs were maintained across South Central Arkansas and
North Central Louisiana into the early afternoon hours of
Saturday.

Gusty northwest winds are expected behind the cold front on
Saturday, especially across Southeast Oklahoma and portions of East
Texas. Another Lake Wind Advisory may be needed. However, with
all of the severe weather threats currently ongoing, issuing the
new advisory will be punted to the midnight shift. The strong
post-frontal winds will also result in strong cold and dry air
advection Significantly cooler temperatures can be expected behind
the front Saturday. Overnight lows Saturday night/Sunday morning
and again Sunday night/Monday morning may fall to near or just
below freezing. Daytime highs on Sunday will likely struggle to
warm into the 60s.

Chances for rain will return during the day Wednesday as another
upper trough and cold front moves across the region. However, this
system looks very progressive, deep layer moisture is questionable,
and the upper trough will pass far to the north. Therefore, only
slight chance PoPs are forecast at this time. Otherwise, our next
significant chance for showers and thunderstorms will likely be
late next week and during the following weekend.

Thanks to SPC, WPC, and all our of neighboring WFOs for the
coordination today.

/09/

&&

.PREV DISCUSSION... /issued 107 PM CDT Fri Apr 13 2018/

AVIATION...
MVFR cigs linger across the region to start the 18Z TAF period,
but some improvement to low VFR is expected by mid-afternoon. Also
can't rule out sct -SHRA developing through the afternoon across
portions of N LA/SW AR possibly affecting the SHV/ELD terminals.
However, sct convection has developed across Ecntrl TX, and will
continue to expand ENE into much of E TX/SE OK throughout the
afternoon, eventually affecting portions of NW LA/SW AR after 21Z.
The convection increase across much of NE TX /SW AR/NW LA after
00Z Saturday, with some of the convection SVR with GR, wind gusts
in excess of 35kts, reduced vsbys, IFR/low MVFR cigs, and extreme
turbulence. This convection should march E into Scntrl AR/Ncntrl
LA during the mid and late evening hours affecting ELD and MLU,
with additional sct convection expected to develop farther W over
E TX/SW AR along a cold front after 05Z, affecting much of E TX/SW
AR/N LA overnight. This convection will diminish from W to E with
the fropa late tonight, exiting the region shortly after 12Z. Some
post-frontal -RA may linger across Scntrl AR/Ncntrl LA through
mid-morning Saturday, with cigs expected to rapidly become VFR
with AC/cirrus cigs from W to E late tonight/Saturday morning with
the fropa. S winds 11-15kts with gusts to 23kts this
afternoon/evening, will become SSW by 06Z. However, winds will
quickly become NW 10-15kts with higher gusts with the fropa after
06Z, spreading from NW to SE. /15/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  55  65  40  59 /  90  30  10   0
MLU  63  70  41  60 /  90  70  10   0
DEQ  47  60  33  57 /  90  10   0   0
TXK  50  61  37  56 /  90  20   0   0
ELD  56  66  37  58 /  90  50  10   0
TYR  50  63  38  61 /  60  10   0   0
GGG  52  64  37  60 /  90  20   0   0
LFK  57  66  40  65 /  80  20   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Lake Wind Advisory until 10 PM CDT this evening for ARZ050-051-
     059>061-070>073.

LA...Lake Wind Advisory until 10 PM CDT this evening for LAZ001>006-
     010>014-017>022.

OK...Lake Wind Advisory until 10 PM CDT this evening for OKZ077.

TX...Lake Wind Advisory until 10 PM CDT this evening for TXZ096-097-
     108>112-124>126-136>138-149>153-165>167.

&&

09/15
Hazardous weather outlook, Apr 13, 2:01 PM CDT, 4 hours 23 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Shreveport LA
201 PM CDT Fri Apr 13 2018

ARZ050-051-059>061-070>073-LAZ001>006-010>012-017-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-141100-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Sabine-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
201 PM CDT Fri Apr 13 2018

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

Tornado Watch #40 is in effect until 10 PM CDT tonight. This is a
particularly dangerous situation.

Severe thunderstorms are likely ahead of a dryline and cold front this
afternoon through this evening and overnight. Threats of large
hail, damaging winds, tornadoes, and locally heavy rainfall are
all possible during this event. The severe potential will shift to
more of a damaging wind threat as storms evolve into a squall
line tonight just ahead of the cold front. The severe threat
should be ending prior to daybreak on Saturday. Total rainfall
amounts up to three to four inches will be possible across parts
of north central Louisiana and south central Arkansas, increasing
the threat of isolated flash flooding across these areas.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

Thunderstorms will be gradually ending from west to east with a
cold frontal passage early Saturday morning, bringing an end to
the severe threat. Therefore, no hazardous weather is expected at
this time.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators and storm spotters will likely be needed this afternoon
and into the overnight and early morning hours of Saturday.

LAZ013-014-018>022-141100-
Jackson-Ouachita-Natchitoches-Winn-Grant-Caldwell-La Salle-
201 PM CDT Fri Apr 13 2018

This Hazardous Weather Outlook is for portions of north central
Louisiana and northwest Louisiana.

.DAY ONE...This Afternoon and Tonight...

Severe thunderstorms are likely this evening and overnight.
Threats of large hail, damaging winds, tornadoes, and locally
heavy rainfall are all possible during this event. The severe
potential will shift to more of a damaging wind threat as storms
evolve into a squall line tonight just ahead of the cold front.
The severe threat should be ending prior to daybreak on Saturday.
Total event rainfall amounts up to three to four inches will be
possible across parts of north central Louisiana and south central
Arkansas, increasing the threat of isolated flash flooding across
these areas.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

Thunderstorms will be gradually ending from west to east with a
cold frontal passage early Saturday morning, bringing an end to
the severe threat. Therefore, no hazardous weather is expected at
this time.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators and storm spotters will likely be needed this afternoon
and into the overnight and early morning hours of Saturday.

09

In the hours before

Special weather statement, Apr 13, 4:50 PM CDT, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Shreveport LA
450 PM CDT FRI APR 13 2018

ARZ061-072-132215-
Nevada AR-Columbia AR-
450 PM CDT FRI APR 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN NEVADA AND
NORTHEASTERN COLUMBIA COUNTIES UNTIL 515 PM CDT...

At 450 PM CDT, Doppler radar was tracking a strong thunderstorm near
McNeil, moving northeast at 25 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Magnolia, McNeil, Laughlin, Medlock, Ebenezer and College Hill.

A tornado watch remains in effect until 1000 PM CDT for southwestern
Arkansas.

LAT...LON 3322 9310 3332 9329 3354 9314 3353 9311
      3338 9312 3338 9298 3336 9298
TIME...MOT...LOC 2150Z 210DEG 22KT 3334 9315

35
Special weather statement, Apr 13, 5:45 PM CDT, 39 minutes before
Special Weather Statement
National Weather Service Shreveport LA
545 PM CDT FRI APR 13 2018

LAZ005-006-013-014-132330-
Lincoln LA-Ouachita LA-Union LA-Jackson LA-
545 PM CDT FRI APR 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL JACKSON...SOUTH CENTRAL
UNION...WEST CENTRAL OUACHITA AND SOUTHEASTERN LINCOLN PARISHES UNTIL
630 PM CDT...

At 545 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Jonesboro, moving northeast at 40 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Claiborne, Choudrant, Chatham, Eros, Downsville, Drew, Cheniere,
Calhoun, Mineral Springs, Caderville, Eureka and Folksville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3219 9257 3232 9272 3268 9239 3260 9212
TIME...MOT...LOC 2244Z 218DEG 35KT 3232 9260

15
Local storm report, Apr 13, 6:07 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
607 PM CDT FRI APR 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0604 PM     TORNADO          8 NNE DE KALB           33.62N 94.56W
04/13/2018                   BOWIE              TX   BROADCAST MEDIA

            TORNADO ON THE GROUND REPORTED BY BROADCAST
            MEDIA.

&&

25

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 12, 8:09 PM CDTRiver Flood WarningSHVCaldwell, Grant, LaSalle, Winn41 hr
Apr 12, 11:49 PM CDTLake Wind AdvisorySHVBienville, Bossier, Caddo, Caldwell, Claiborne, De Soto and 11 more22 hr
Apr 13, 10:38 AM CDTRiver Flood WarningSHVBienville, Bossier, Webster24 hr
Apr 13, 5:45 PM CDTSpecial Weather StatementSHVJackson45 min
Apr 13, 6:28 PM CDTTornado WarningSHVLincoln, Ouachita, Union47 min
Apr 13, 6:31 PM CDTTornado WarningSHVJackson, Lincoln44 min
Apr 13, 6:47 PM CDTSevere Thunderstorm WarningSHVCaldwell, Grant, LaSalle, Winn58 min
Apr 13, 6:53 PM CDTTornado WarningSHVCaldwell, Grant, LaSalle, Winn52 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.